Utah, 2024

Wildfire in Utah, August 21 to 23, 2024

August 21 to 23, 2024 · NWS GJT · 1 event in 1 county or zone

The Black Ridge Fire started in late August 40 miles north-northeast of Castle Valley in the Westwater Canyon Wilderness Area near the Utah-Colorado state line just south of Interstate 70 due to a lightning strike.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$75,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Black Ridge Fire started in late August 40 miles north-northeast of Castle Valley in the Westwater Canyon Wilderness Area near the Utah-Colorado state line just south of Interstate 70 due to a lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 21, 2:50 PM MST, 1 hour 14 minutes earlier. Its key messages:

  • The latest surge of monsoonal moisture will raises flash flood potential across the region, especially for southeast Utah and portions of west-central Colorado tonight through Thursday evening with lesser chances Friday.
  • Increased clouds and showers will cause temperatures to dip below seasonal norms through Saturday.
  • Models suggested a drying trend beginning this weekend, resulting in more limited shower/thunderstorm coverage with the southern mountains favored early next week.
Area forecast discussion, Aug 21, 2:50 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
350 PM MDT Wed Aug 21 2024

.KEY MESSAGES...

- The latest surge of monsoonal moisture will raises flash flood
  potential across the region, especially for southeast Utah and
  portions of west-central Colorado tonight through Thursday
  evening with lesser chances Friday.

- Increased clouds and showers will cause temperatures to dip
  below seasonal norms through Saturday.

- Models suggested a drying trend beginning this weekend,
  resulting in more limited shower/thunderstorm coverage with
  the southern mountains favored early next week.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 350 PM MDT Wed Aug 21 2024

Moisture levels increased significantly over the past 24 hours
as a classic monsoon burst pattern developed, featuring high
pressure over the southern Plains and a trough over the West
Coast. The resultant southwesterlies have tapped into deep
subtropical moisture which caused PWAT levels to rise to 1.16"
according to GJT's 12Z/Wed sounding. Despite the increased
moisture, showers and thunderstorms were a bit slow in firing
due to some lower level CIN below 700 mb this morning, but by
midafternoon storms were firing off. Storms were moving right
along at 20 to 25 mph limiting the potential for flash flooding,
though some training has been observed so we'll have to monitor
radar rainfall rates and accumulations closely over the next
several hours.

Given high moisture levels and persistent divergence associated
with the subtropical jet, expect showers will continue tonight
with southeast Utah and west-central Colorado favored. Moisture
levels rise a bit further with portions of the forecast area
rising to around 140% of normal on Thursday according ensembles.
Lift associated with a shortwave in the southwesterly flow
aloft combined with persistent divergence enhances the risk for
training storms. This, combined with increased rain efficiency
raises the potential for excessive rainfall over susceptible
slot canyons and areas of steep, unstable terrain. However, have
some concerns that early dynamic forcing could yield a more
broad, stratiform rain event as clouds limit solar insolation
resulting in a less unstable environment. Despite concerns, in
coordination with neighboring offices, issued a Flood Watch for
flash flooding for southeast Utah and portions of west-central
Colorado from midnight tonight through midnight Thursday night.
Jet divergence dissipates over the area later Thursday night
while diurnal cooling allows the airmass to stabilize which will
cause showers to decrease and become more stratiform in nature.
However, with PWAT levels remaining above an 1" for much of the
forecast area, expect some shower activity will continue
through Friday morning.

Temperatures become markedly cooler on Thursday in response to
increased clouds and showers and highs are expected to fall to
between 5 and 10 degrees normal. Overnight lows, both tonight
and Thursday night, on the other hand, should hover from 3 to 5
degrees above normal.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 350 PM MDT Wed Aug 21 2024

Moisture remains elevated heading into Friday and looks to favor the
northern half of the forecast area. PWAT anomalies of 150-175% above
normal will be present throughout the morning hours, however
uncertainty remains for how quickly the higher mositure anomalies
stick around into Friday afternoon with the ECMWF ENS holding onto
higher PWAT anomalies while the GEFS is a bit faster to push them
northward into Wyoming. Regardless, PWATs will remain elevated into
Friday night. Scattered showers and storms will once again pose a
locally heavy rain threat and could be capable of producing gusty
outflow winds and small hail. The biggest change to the environment
on Friday will be the addition of modest deep-layer shear. It's not
entirely clear at this point how the shear will manifest itself, but
we will keep a watchful eye on it as Friday nears.

Heading into the weekend moisture values dip back towards seasonal
normals with the western half of the forecast area drying out faster
than locations closer to the Divide. Drier air and the proximity to
the right entrance region of an upper-level jet will result in
breezy conditions area wide, but especially in eastern Utah and
northwest Colorado. Despite the return of drier air, more wet
weather is expected with the additional synoptic support available
aloft. Precipitation chances become confined to the Divide on Sunday
before decreasing in coverage heading into the new work week. So the
main message of the extended forecast is continued wet weather into
the weekend with an uptick in winds on Saturday, then gradual drying
for the first half of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1120 AM MDT Wed Aug 21 2024

Showers and thunderstorms are expected to develop this
afternoon on the terrain. ILS breakpoints and MVFR conditions
will accompany storms, along with gusty outflow winds and some
small hail. Some showers will continue into the overnight
period with another wet day on tap for tomorrow.

&&

.HYDROLOGY...
Issued at 350 PM MDT Wed Aug 21 2024

Classic monsoon burst pattern has evolved over the region with
a low pressure trough over the West and a high centered over
the southern Plains. Resultant southwest flow has carried
significant moisture over the region this afternoon and forecast
IVT will continue to bring above normal moisture to the region
through the night and into Thursday. According EC and GFS
ensembles, PWAT levels will rise to near 180% across portions
of southeast Utah and southwest Colorado later tonight through
midnight Friday. Meanwhile, models depicted a short wave moving
northeastward across southeast Utah and west-central Colorado
late tonight with divergence in the right entrance region of the
subtropical jet lingering over that area on Thursday. Given
high levels of atmospheric moisture and persistent lift over
those areas, believe training will occur which could have
significant negative impacts on susceptible slot canyons and
unstable steep terrain. Therefore, in coordination with
neighboring offices, decided to issue a Flood Watch for flash
flooding for the previously mentioned areas. WPC's "Slight
Risk" area encompassed zones east of the watch area so encourage
the next shift consider whether expansion of the watch east
and/or northeastward is warranted.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Flood Watch from midnight MDT tonight through Thursday evening
     for COZ017-020.
UT...Flood Watch from midnight MDT tonight through Thursday evening
     for UTZ022-027>029.

&&

SHORT TERM...NL
LONG TERM...KAA
AVIATION...TGJT
HYDROLOGY...NL
Hazardous weather outlook, Aug 21, 2:40 AM MST, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
340 AM MDT Wed Aug 21 2024

COZ001>014-017>023-UTZ022>025-027>029-220945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
340 AM MDT Wed Aug 21 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Afternoon showers and thunderstorms will develop on terrain and
move across adjacent valleys with increased concern for localized
flooding today, as well as gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Flash flooding chances increase on Thursday with a richer supply
of monsoonal moisture streaming through the region. Southwest
Colorado and southeast Utah will be favored for some of the
heaviest rainfall rates. Afternoon showers and thunderstorms
continue into the weekend. A pattern shift is developing by early
next week and will likely dry things back out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 21, 2:08 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
308 PM MDT Wed Aug 21 2024

COZ009-010-012-212130-
Grand and Battlement Mesas CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
West Elk and Sawatch Mountains CO-
308 PM MDT Wed Aug 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PITKIN COUNTY
THROUGH 330 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Carbondale, or 20 miles southwest of Glenwood
Springs, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation and
         outdoor objects is possible.

This storm will remain over mainly rural areas of northwestern Pitkin
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3923 10749 3930 10753 3939 10739 3924 10731
TIME...MOT...LOC 2108Z 248DEG 18KT 3928 10748

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KAA
Local storm report, Aug 21, 2:28 PM MST, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
328 PM MDT Wed Aug 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     Hail             Silverton               37.81N 107.67W
08/21/2024  M0.25 Inch       San Juan           CO   Cocorahs

&&

BGB
Local storm report, Aug 21, 3:00 PM MST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
400 PM MDT Wed Aug 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Hail             Steamboat Springs       40.48N 106.82W
08/21/2024  M0.25 Inch       Routt              CO   Trained Spotter

            Pea sized hail in addition to heavy rain and
            lightning.

&&

BGB
Special weather statement, Aug 21, 3:34 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
434 PM MDT Wed Aug 21 2024

UTZ024-025-212300-
Eastern Uinta Basin UT-Tavaputs Plateau UT-
434 PM MDT Wed Aug 21 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN UINTAH AND
NORTHWESTERN GRAND COUNTIES THROUGH 500 PM MDT...

At 434 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 33 miles southeast of Myton
to 22 miles southeast of Sunnyside. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of southwestern
Uintah and northwestern Grand Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3933 11006 3935 11002 3941 11001 3950 11002
      3953 11005 3966 10999 3974 10999 3972 10995
      3977 10992 3979 10993 3979 10988 3981 10989
      3981 10993 3994 10944 3936 10959 3926 11006
TIME...MOT...LOC 2234Z 236DEG 22KT 3979 10971 3934 11007

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KAA
Special weather statement, Aug 21, 3:58 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
458 PM MDT Wed Aug 21 2024

UTZ025-212315-
Tavaputs Plateau UT-
458 PM MDT Wed Aug 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL UINTAH AND NORTH
CENTRAL GRAND COUNTIES THROUGH 515 PM MDT...

At 457 PM MDT, Doppler radar was tracking a strong thunderstorm 39
miles east of Sunnyside, or 42 miles northeast of Green River, moving
east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central
Uintah and north central Grand Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3935 10974 3950 10979 3965 10944 3938 10934
TIME...MOT...LOC 2257Z 254DEG 31KT 3947 10966

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KAA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Grand Flat and Arches

When
August 21, 4:04 PM MST to August 23, 6:01 PM MST
Where
Grand Flat and Arches forecast zone
Crop damage
$75,000
Reported by
Park/Forest Service
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

The Black Ridge Fire started in late August 40 miles north-northeast of Castle Valley in the Westwater Canyon Wilderness Area near the Utah-Colorado state line just south of Interstate 70 due to a lightning strike. The fire grew to 305 acres before it was contained a couple days later in late August. The estimated cost to date was $75,000.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208133.